Caustics, counting maps and semi-classical asymptotics

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

This paper develops a deeper understanding of the structure and combinatorial significance of the partition function for Hermitian random matrices. The coefficients of the large N expansion of the logarithm of this partition function, also known as the genus expansion (and its derivatives), are generating functions for avariety of graphical enumeration problems. The main results are to prove that these generating functions are,in fact, specific rational functions of a distinguished irrational (algebraic) function, z 0(t). This distinguished function is itself the generating function for the Catalan numbers (or generalized Catalan numbers, depending on the choice of weight of the parameter t ). It is also a solution of the inviscid Burgers equation for certain initial data. The shock formation, or caustic, of the Burgers characteristic solution is directly related to the poles of the rational forms of the generating functions. As an intriguing application, one gains new insights into the relation between certain derivatives of the genus expansion, in a double-scaling limit, and the asymptotic expansion of the first Painlevé transcendent. This provides a precise expression of the Painlevé asymptotic coefficients directly in terms of the coefficients of the partial fractions expansionof the rational form of the generating functions established in this paper. Moreover, these insights point towards a more general program relating the first Painlevé hierarchy to the higher order structure of the double-scaling limit through the specific rational structure of generating functions in the genus expansion. The paper closes with a discussion of the relation of this work to recent developments in understanding the asymptotics of graphical enumeration. As a by-product, these results also yield new information about the asymptotics of recurrence coefficients for orthogonal polynomials with respect to exponential weights, the calculation of correlation functions for certain tied.

Original languageEnglish (US)
Pages (from-to)481-526
Number of pages46
JournalNonlinearity
Volume24
Issue number2
DOIs
StatePublished - Feb 2011

Fingerprint

Caustic
Generating Function
Counting
alkalies
counting
Genus
Catalan number
Scaling Limit
Coefficient
Partition Function
Enumeration
expansion
enumeration
Partial fractions
Exponential Weights
Derivative
coefficients
Algebraic function
Hermitian matrix
partitions

ASJC Scopus subject areas

  • Applied Mathematics
  • Physics and Astronomy(all)
  • Statistical and Nonlinear Physics
  • Mathematical Physics

Cite this

Caustics, counting maps and semi-classical asymptotics. / Ercolani, Nicholas M.

In: Nonlinearity, Vol. 24, No. 2, 02.2011, p. 481-526.

Research output: Contribution to journalArticle

@article{a59e43a56919494199f8c6c4308132cc,
title = "Caustics, counting maps and semi-classical asymptotics",
abstract = "This paper develops a deeper understanding of the structure and combinatorial significance of the partition function for Hermitian random matrices. The coefficients of the large N expansion of the logarithm of this partition function, also known as the genus expansion (and its derivatives), are generating functions for avariety of graphical enumeration problems. The main results are to prove that these generating functions are,in fact, specific rational functions of a distinguished irrational (algebraic) function, z 0(t). This distinguished function is itself the generating function for the Catalan numbers (or generalized Catalan numbers, depending on the choice of weight of the parameter t ). It is also a solution of the inviscid Burgers equation for certain initial data. The shock formation, or caustic, of the Burgers characteristic solution is directly related to the poles of the rational forms of the generating functions. As an intriguing application, one gains new insights into the relation between certain derivatives of the genus expansion, in a double-scaling limit, and the asymptotic expansion of the first Painlev{\'e} transcendent. This provides a precise expression of the Painlev{\'e} asymptotic coefficients directly in terms of the coefficients of the partial fractions expansionof the rational form of the generating functions established in this paper. Moreover, these insights point towards a more general program relating the first Painlev{\'e} hierarchy to the higher order structure of the double-scaling limit through the specific rational structure of generating functions in the genus expansion. The paper closes with a discussion of the relation of this work to recent developments in understanding the asymptotics of graphical enumeration. As a by-product, these results also yield new information about the asymptotics of recurrence coefficients for orthogonal polynomials with respect to exponential weights, the calculation of correlation functions for certain tied.",
author = "Ercolani, {Nicholas M}",
year = "2011",
month = "2",
doi = "10.1088/0951-7715/24/2/006",
language = "English (US)",
volume = "24",
pages = "481--526",
journal = "Nonlinearity",
issn = "0951-7715",
publisher = "IOP Publishing Ltd.",
number = "2",

}

TY - JOUR

T1 - Caustics, counting maps and semi-classical asymptotics

AU - Ercolani, Nicholas M

PY - 2011/2

Y1 - 2011/2

N2 - This paper develops a deeper understanding of the structure and combinatorial significance of the partition function for Hermitian random matrices. The coefficients of the large N expansion of the logarithm of this partition function, also known as the genus expansion (and its derivatives), are generating functions for avariety of graphical enumeration problems. The main results are to prove that these generating functions are,in fact, specific rational functions of a distinguished irrational (algebraic) function, z 0(t). This distinguished function is itself the generating function for the Catalan numbers (or generalized Catalan numbers, depending on the choice of weight of the parameter t ). It is also a solution of the inviscid Burgers equation for certain initial data. The shock formation, or caustic, of the Burgers characteristic solution is directly related to the poles of the rational forms of the generating functions. As an intriguing application, one gains new insights into the relation between certain derivatives of the genus expansion, in a double-scaling limit, and the asymptotic expansion of the first Painlevé transcendent. This provides a precise expression of the Painlevé asymptotic coefficients directly in terms of the coefficients of the partial fractions expansionof the rational form of the generating functions established in this paper. Moreover, these insights point towards a more general program relating the first Painlevé hierarchy to the higher order structure of the double-scaling limit through the specific rational structure of generating functions in the genus expansion. The paper closes with a discussion of the relation of this work to recent developments in understanding the asymptotics of graphical enumeration. As a by-product, these results also yield new information about the asymptotics of recurrence coefficients for orthogonal polynomials with respect to exponential weights, the calculation of correlation functions for certain tied.

AB - This paper develops a deeper understanding of the structure and combinatorial significance of the partition function for Hermitian random matrices. The coefficients of the large N expansion of the logarithm of this partition function, also known as the genus expansion (and its derivatives), are generating functions for avariety of graphical enumeration problems. The main results are to prove that these generating functions are,in fact, specific rational functions of a distinguished irrational (algebraic) function, z 0(t). This distinguished function is itself the generating function for the Catalan numbers (or generalized Catalan numbers, depending on the choice of weight of the parameter t ). It is also a solution of the inviscid Burgers equation for certain initial data. The shock formation, or caustic, of the Burgers characteristic solution is directly related to the poles of the rational forms of the generating functions. As an intriguing application, one gains new insights into the relation between certain derivatives of the genus expansion, in a double-scaling limit, and the asymptotic expansion of the first Painlevé transcendent. This provides a precise expression of the Painlevé asymptotic coefficients directly in terms of the coefficients of the partial fractions expansionof the rational form of the generating functions established in this paper. Moreover, these insights point towards a more general program relating the first Painlevé hierarchy to the higher order structure of the double-scaling limit through the specific rational structure of generating functions in the genus expansion. The paper closes with a discussion of the relation of this work to recent developments in understanding the asymptotics of graphical enumeration. As a by-product, these results also yield new information about the asymptotics of recurrence coefficients for orthogonal polynomials with respect to exponential weights, the calculation of correlation functions for certain tied.

UR - http://www.scopus.com/inward/record.url?scp=79251637810&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79251637810&partnerID=8YFLogxK

U2 - 10.1088/0951-7715/24/2/006

DO - 10.1088/0951-7715/24/2/006

M3 - Article

AN - SCOPUS:79251637810

VL - 24

SP - 481

EP - 526

JO - Nonlinearity

JF - Nonlinearity

SN - 0951-7715

IS - 2

ER -